Alert archive / Alabama / Wind Advisories in 2015

Wind Advisory 10, NWS Birmingham, AL

December 28, 201519 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Dec 28, 2015, 2:02 PM CST for 19 counties in Alabama. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2015, 2:02 PM CST (20:02 UTC)
Expired
Dec 28, 2015, 6:00 PM CST
In force
4 hr
Issued by
NWS Birmingham, AL

Counties Autauga County, AL, Bibb County, AL, Chilton County, AL, Dallas County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lowndes County, AL, Marengo County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Shelby County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WWUS74 KBMX 282002
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
202 PM CST MON DEC 28 2015

...WINDY CONDITIONS EXPECTED TODAY...

ALZ011>015-022>025-030>035-039>042-290000-
/O.EXP.KBMX.WI.Y.0009.000000T0000Z-151228T2000Z/
/O.NEW.KBMX.WI.Y.0010.151228T2002Z-151229T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-JEFFERSON-
SHELBY-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-DALLAS-
AUTAUGA-LOWNDES-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...
FORT DEPOSIT...HAYNEVILLE
202 PM CST MON DEC 28 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...WINDS WILL GUSTS THROUGH THE AFTERNOON HOURS

* WINDS...SUSTAINED WINDS OF 10 TO 20 MPH WITH GUSTS TO 35 MPH

* IMPACTS...THESE WINDS MAY BLOW DOWN WEAKEN TREES...ESPECIALLY 
  DUE TO SATURATED GROUND CONDITIONS. HIGH PROFILE VEHICLES WILL 
  HAVE A STRONG CROSS WIND TRAVELING IN AND EAST OR WEST 
  DIRECTION 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ALZ017>021-026>029-036>038-043>050-290000-
/O.CON.KBMX.WI.Y.0009.000000T0000Z-151229T0000Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...ONEONTA...GADSDEN...ANNISTON...CENTRE...
HEFLIN...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...
ROANOKE...ROCKFORD...ALEXANDER CITY...DADEVILLE...VALLEY...
LANETT...LAFAYETTE...WETUMPKA...TALLASSEE...MONTGOMERY...
TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...
TROY...EUFAULA
202 PM CST MON DEC 28 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* TIMING...WINDS WILL GUSTS THROUGH THE AFTERNOON HOURS

* WINDS...SUSTAINED WINDS OF 10 TO 20 MPH WITH GUSTS TO 35 MPH

* IMPACTS...THESE WINDS MAY BLOW DOWN WEAKEN TREES...ESPECIALLY 
  DUE TO SATURATED GROUND CONDITIONS. HIGH PROFILE VEHICLES WILL 
  HAVE A STRONG CROSS WIND TRAVELING IN AND EAST OR WEST 
  DIRECTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Dec 28, 12:11 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 28, 12:11 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1211 PM CST MON DEC 28 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

1145AM MESOSCALE WEATHER UPDATE.

ANY REMAINING LIMITED SEVERE THREAT IS NOW ACROSS OUR EXTREME
SOUTHEASTERN COUNTIES IN THE SHORT-TERM...WHERE CELLS WITH
TRANSIENT ROTATION MAY CLIP THE SERVICE AREA ALONG AND SOUTHEAST
OF THE I-85 CORRIDOR.

ELSEWHERE...STABILITY IS EVIDENT DUE TO POOR LAPSE RATES AND A
SHIELD OF RAIN. SURFACE AND LOW- LEVEL WINDS ARE BEGINNING TO
VEER AS WELL. SO...WE HAVE REMOVED SEVERE WEATHER FROM THE
FORECAST THROUGH THE REMAINDER OF TODAY. RAIN AND POSSIBLY AN
EMBEDDED THUNDERSTORM IS EXPECTED TO CONTINUE...ENDING WEST-TO-
EAST THROUGH THE AFTERNOON AND INTO EVENING.

89/SATTERWHITE

&&

.AVIATION...
18Z TAF DISCUSSION.

RAIN SHIELD AHEAD OF APPROACHING FRONTAL BOUNDARY WILL CONTINUE
TO PUSH EASTWARD ACROSS THE AREA THRU THE REMAINDER OF THE DAY AND
WILL CAUSE VISIBILITY REDUCTIONS AT TIMES. RAIN WILL COME TO AN
END FROM WEST TO EAST STARTING IN TCL AT APPROXIMATELY 19Z.
HOWEVER SOME RAIN MAY LINGER THRU THE NIGHT IN THE FAR SOUTHEAST
AS THE BOUNDARY BEGINS TO TO STALL.

SOUTHERLY WINDS WILL CONTINUE TO GUST UPWARDS OF 25-30 KTS THIS
AFTERNOON BEFORE FINALLY SUBSIDING THIS EVENING. AS FOR
CIGS...THEY WILL LIKELY REMAIN MVFR WITHIN THE RAIN SHIELD. BASED
ON OBSERVATIONS TO THE WEST ACROSS MS WE COULD SEE A PERIOD OF VFR
BEHIND THE RAIN THIS EVENING BEFORE LOW STRATUS RETURNS..

19

&&

.FIRE WEATHER...

A MOIST AND WET WEATHER PATTERN WILL CONTINUE THROUGH MIDWEEK.
THERE ARE NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  62  52  58  43 /  20  10  90 100  30
ANNISTON    49  65  55  61  45 /  30  10 100 100  40
BIRMINGHAM  46  62  53  59  43 /  20  10 100 100  20
TUSCALOOSA  46  63  53  59  42 /  10  10 100  80  20
CALERA      46  63  55  60  45 /  20  10 100 100  30
AUBURN      56  66  60  67  52 /  40  20  80 100  70
MONTGOMERY  52  67  60  67  51 /  30  10  80 100  60
TROY        57  69  63  70  53 /  50  20  60 100  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 2 PM CST THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: AUTAUGA...BIBB...CHILTON...DALLAS...FAYETTE...GREENE...
HALE...JEFFERSON...LAMAR...LOWNDES...MARENGO...MARION...PERRY...
PICKENS...SHELBY...SUMTER...TUSCALOOSA...WALKER...WINSTON.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: BARBOUR...BLOUNT...BULLOCK...CALHOUN...CHAMBERS...
CHEROKEE...CLAY...CLEBURNE...COOSA...ELMORE...ETOWAH...LEE...
MACON...MONTGOMERY...PIKE...RANDOLPH...RUSSELL...ST. CLAIR...
TALLADEGA...TALLAPOOSA.

FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
COUNTIES: CALHOUN...CHEROKEE...CLAY...CLEBURNE...ETOWAH...
RANDOLPH...ST. CLAIR...TALLADEGA.

FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: BLOUNT...FAYETTE...JEFFERSON...LAMAR...MARION...
SHELBY...WALKER...WINSTON.

&&
Hazardous weather outlook, Dec 28, 11:20 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 AM CST MON DEC 28 2015

ALZ011>015-017>050-292030-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1120 AM CST MON DEC 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

SOUTHERLY WINDS WILL GUST AT TIMES INTO THE 30 TO 40 MPH RANGE.
THIS WIND MAY TOPPLE WEAKER TREES OR SNAP LIMBS...ESPECIALLY DUE
TO THE SATURATED CONDITIONS.

THERE IS A VERY LIMITED THREAT DAMAGING STRAIGHT LINE WINDS OR A
TORNADO...SOUTH OF A LINE FROM SELMA TO HEFLIN. THE THREAT WILL
END BY AROUND 3 PM.

ADDITIONAL RAINFALL OF UP TO ONE AND A HALF INCHES IS FORECAST TO
OCCUR ACROSS CENTRAL ALABAMA TODAY. WITH SATURATED GROUND AND
ELEVATED CREEKS...ADDITIONAL HEAVY RAINFALL COULD LEAD TO
LOCALIZED FLASH FLOODING. HOWEVER...WIDESPREAD FLASH FLOODING IS
NOT ANTICIPATED.

DUE TO RECENT HEAVY RAIN AND ADDITIONAL RAINFALL TODAY...RIVER
FLOODING WILL CONTINUE IN MANY LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER STORM SYSTEM WILL BRING THE POTENTIAL FOR HEAVY RAINFALL
WEDNESDAY INTO EARLY THURSDAY. WIDESPREAD RAINFALL OF 1 TO 2
INCHES IS EXPECTED WITH ISOLATED AMOUNTS UP TO 3 INCHES. THIS
COULD LEAD TO THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

DUE TO RECENT HEAVY RAINS AND ADDITIONAL RAINFALL EXPECTED TODAY
AND AGAIN ON WEDNESDAY AND THURSDAY...RIVER FLOODING WILL REMAIN
POSSIBLE THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY.

In the hours before

Local storm report, Dec 28, 10:50 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1050 AM CST MON DEC 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     NON-TSTM WND DMG LUPTON                  33.94N 87.40W
12/28/2015                   WALKER             AL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON JONES ROAD...JUST OFF
            HIGHWAY 5...IN THE LUPTON COMMUNITY. RECORDED WIND GUSTS
            TO 41MPH.

&&

KSUMRALL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 10:11 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more8 hr
Dec 28, 11:26 AM CSTAreal Flood AdvisoryBMXFayette, Marion, Walker, Winston2 hr
Dec 28, 1:11 PM CSTAreal Flood AdvisoryBMXJefferson, Shelby2 hr
Dec 28, 2:27 PM CSTAreal Flood AdvisoryBMXBarbour, Bullock, Elmore, Lee, Macon, Montgomery and 2 more2 hr
Dec 28, 3:45 PM CSTTornado WarningBMXBullock, Lee, Russell22 min
Dec 28, 4:29 PM CSTAreal Flood AdvisoryBMXBarbour, Bullock, Chambers, Lee, Macon, Russell2 hr

Nearby

Wind Advisories in Alabama, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.